Alert archive / Wisconsin / Frost Advisories in 2008

Frost Advisory 2, NWS Green Bay, WI

May 18, 200822 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at May 18, 2008, 3:03 AM CDT for 22 counties in Wisconsin. It took effect at May 18, 2008, 3:41 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 18, 2008, 3:03 AM CDT (08:03 UTC)
In effect from
May 18, 2008, 3:41 PM CDT
Expired
May 19, 2008, 7:00 AM CDT
In force
15 hr
Issued by
NWS Green Bay, WI
All 22 counties

Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRB 180803
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
303 AM CDT SUN MAY 18 2008

...AREAS OF FROST OVER NORTH-CENTRAL WISCONSIN TONIGHT...

.AN AREA OF HIGH PRESSURE WILL MOVE ACROSS WISCONSIN TONIGHT.
CLEAR SKIES AND LIGHT WINDS UNDER THE HIGH WILL CREATE CONDITIONS
FAVORABLE FOR FROST FORMATION.

WIZ005-010>013-018-019-021-182145-
/O.NEW.KGRB.FR.Y.0002.080519T0600Z-080519T1200Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
303 AM CDT SUN MAY 18 2008

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY. 

CLEAR SKIES AND LIGHT WINDS WILL LEAD TO FROST LATER TONIGHT AS LOW
TEMPERATURES FALL TO NEAR 30 DEGREES.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
JKL
3 follow-up statements
000 
WWUS73 KGRB 182041
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
341 PM CDT SUN MAY 18 2008

...WIDESPREAD FROST EXPECTED TONIGHT ACROSS MUCH OF CENTRAL AND
NORTHERN WISCONSIN...

.AN AREA OF HIGH PRESSURE WILL MOVE ACROSS WISCONSIN OVERNIGHT.
CLEARING SKIES AND LIGHT WINDS UNDER THE HIGH WILL CREATE CONDITIONS
FAVORABLE FOR FROST FORMATION.

WIZ020-022-030-031-035>040-045-048>050-073-074-190445-
/O.EXA.KGRB.FR.Y.0002.080519T0600Z-080519T1200Z/
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
341 PM CDT SUN MAY 18 2008

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY. 

CLEARING SKIES AND LIGHT WINDS WILL LEAD TO THE DEVELOPMENT OF FROST
OVERNIGHT. TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER TO
MIDDLE 30S.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

WIZ005-010>013-018-019-021-190445-
/O.CON.KGRB.FR.Y.0002.080519T0600Z-080519T1200Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
341 PM CDT SUN MAY 18 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY. 

CLEARING SKIES AND LIGHT WINDS WILL LEAD TO THE DEVELOPMENT OF FROST
OVERNIGHT. TEMPERATURES ARE EXPECTED TO FALL TO NEAR 30 DEGREES.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

MG
000 
WWUS73 KGRB 190215
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT SUN MAY 18 2008

...WIDESPREAD FREEZING TEMPERATURES EXPECTED ACROSS MUCH OF
NORTHERN WISCONSIN...

.AN AREA OF HIGH PRESSURE WILL MOVE ACROSS WISCONSIN OVERNIGHT.
CLEARING SKIES AND LIGHT WINDS UNDER THE HIGH WILL CREATE
CONDITIONS FAVORABLE FOR FREEZING TEMPERATURES OVER NORTHERN
WISCONSIN...AND FROST OVER CENTRAL AND NORTHEAST WISCONSIN.

WIZ005-010>013-018-019-021-191015-
/O.UPG.KGRB.FR.Y.0002.080519T0600Z-080519T1200Z/
/O.NEW.KGRB.FZ.W.0001.080519T0600Z-080519T1200Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
915 PM CDT SUN MAY 18 2008

...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS UPGRADED THE FROST
ADVISORY TO A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 7
AM CDT MONDAY. 

CLEARING SKIES AND LIGHT WINDS WILL LEAD TO THE DEVELOPMENT OF
FREEZING TEMPERATURES OVERNIGHT. TEMPERATURES ARE EXPECTED TO
FALL TO THE 25 TO 30 RANGE...WITH A FEW LOW LYING AREAS POSSIBLY
PLUMMETING TO THE 20 TO 25 RANGE. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION EARLY IN THE GROWING SEASON.

$$

WIZ020-022-030-031-035>040-045-048>050-073-074-191015-
/O.CON.KGRB.FR.Y.0002.080519T0600Z-080519T1200Z/
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
915 PM CDT SUN MAY 18 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY. 

CLEARING SKIES AND LIGHT WINDS WILL LEAD TO THE DEVELOPMENT OF
FROST OVERNIGHT. TEMPERATURES ARE EXPECTED TO FALL INTO THE LOWER
TO MIDDLE 30S.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
TH
000 
WWUS73 KGRB 191109
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
609 AM CDT MON MAY 19 2008

...WIDESPREAD FREEZING TEMPERATURES ACROSS MUCH OF NORTHERN AND
CENTRAL WISCONSIN THIS MORNING...

.CLEAR SKIES AND LIGHT WINDS ALLOWED TEMPERATURES TO FALL BELOW
FREEZING OVER MUCH OF NORTHERN AND CENTRAL WISCONSIN...EXCEPT NEAR
THE LAKE AND BAY. THIS HAS RESULTED IN A FROST OR FREEZE IN MOST
PLACES.

WIZ005-010>013-018-019-021-191215-
/O.CON.KGRB.FZ.W.0001.000000T0000Z-080519T1200Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
NORTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
609 AM CDT MON MAY 19 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

TEMPERATURES WERE IN THE 25 TO 30 DEGREE RANGE AT 600 AM. THEY
WILL QUICKLY RISE THIS MORNING.


A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION EARLY IN THE GROWING SEASON.

$$

WIZ020-022-030-031-035>040-045-048>050-073-074-191215-
/O.CON.KGRB.FR.Y.0002.000000T0000Z-080519T1200Z/
MENOMINEE-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-
BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
609 AM CDT MON MAY 19 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

CLEARING SKIES AND LIGHT WINDS ALLOWED THE DEVELOPMENT OF FROST
OVERNIGHT. THE FROST WILL MELT QUICKLY THIS MORNING AS
TEMPERATURES RISE.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at May 17, 3:51 PM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, May 17, 3:51 PM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
351 PM CDT SAT MAY 17 2008

.SHORT TERM...TONIGHT AND SUNDAY.

SHOWERS AND ISOLATED THUNDERSTORMS ARE THE MAIN CONCERN IN THE
SHORT TERM. SURFACE OBSERVATIONS INDICATED GUSTS IN EXCESS OF 35
KTS ON OCCASION...A GUST OF 41 KTS AT KSUE IS THE HIGHEST I HAVE
SEEN AS OF 20Z. WE ALSO HAD A REPORT OR TWO OF PEA HAIL IN THE
CWA. THESE CONDITIONS ARE NOT A SURPRISE CONSIDERING STEEP LAPSE
RATES ABOVE A SHALLOW SURFACE BASED INVERSION WITH WET BULB ZERO
HEIGHTS IN THE 4KFT TO 6KFT RANGE AS INDICATED BY 12Z GRB/MPX/INL
SOUNDINGS. AS TEMPERATURES WARMED...ACARS DATA FROM AROUND 15Z
NEAR KMSP SHOWED THAT THE INVERSION HAD ERODED AND THE SOUNDINGS
TOOK ON AN INVERTED V LOOK WITH WINDS OF 40 KTS OR HIGHER AT THE
TOP OF THE V. THIS...COMBINED WITH SOME SHORT WAVE ENERGY TO CAUSE
SHOWERS AND ISOLATED STORMS TO DEVELOP AROUND MID MORNING IN THE
NORTHEAST CORNER OF WISCONSIN.

SHORT WAVE ENERGY IS FORECAST TO PASS THROUGH THE STATE OVERNIGHT
BUT A FEW OF THE 12Z MODELS STILL INDICATED QPF DURING THE
NIGHT...SO POPS HAVE BEEN CONTINUED THROUGHOUT THE NIGHT. KEPT
MORE CLOUDS IN THE EAST ON SUNDAY WITH COLD AIR ALOFT IN THAT PART
OF THE CWA...BUT DID NOT ADD POPS.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...MAIN FCST CONCERNS
INCLUDE FROST POTENTIAL SUNDAY NIGHT...PCPN CHCS WITH A CLIPPER
SYSTEM ON MONDAY NIGHT/TUESDAY...AND WHETHER OR NOT TO KEEP PCPN
CHCS LATE NEXT WEEK.

WEAK HIGH PRESSURE WILL BUILD INTO THE RGN SUNDAY NIGHT...RESULTING
IN CLEARING SKIES AND LIGHT WINDS. WITH TEMPERATURES FALLING INTO
THE 30S...EXPECT WIDESPREAD FROST TO DEVELOP OVER N WI...WITH
PATCHY FROST FARTHER SOUTH. WOULD ANTICIPATE FROST OR FREEZE
HEADLINES TO EVENTUALLY BE NEEDED.

EXPECT DRY CONDITION TO PREVAIL ON MONDAY...AS A WEAK DISTURBANCE
(JET STREAK AND MID-LEVEL FRONTOGENETIC FORCING) STAYS WELL TO OUR
SOUTHWEST. HOWEVER...AN ALBERTA CLIPPER IS FCST TO MOVE THROUGH
THE RGN MONDAY NIGHT INTO TUESDAY...ACCOMPANIED BY STG DYNAMICS
AND SOME INSTABILITY. MODELS ALL VARY WITH THE TIMING OF THIS
SYSTEM...BUT THE GFS AND ECMWF ARE FAIRLY SIMILAR...SO SIDED WITH
THEM. PCPN SHOULD SPREAD ACROSS THE FA MONDAY NGT...AND TAPER OFF
DURING THE DAY ON TUESDAY. HAVE INCREASED POPS AND MENTIONED A
CHC OF THUNDER...ESP MONDAY NGT.

DURING THE DAY 4-7 (WED-SAT) PERIOD...THE MEDIUM RANGE MODELS HAVE
NOW TRENDED STRONGLY TOWARD AN AMPLIFYING UPPER RIDGE AND A STG
HUDSON BAY HIGH PRESSURE SYSTEM OVER THE WSTRN GREAT LKS. THIS IS
IN RESPONSE TO A DEEPENING UPPER TROF OVER THE WSTRN UNITED
STATES. THIS WILL RESULT IN A STABLE AND VERY DRY AIR MASS FEEDING
INTO NE WI...SO HAVE PULLED ALL PCPN CHCS OUT OF THE EXTENDED
FCST. STAYED CLOSE TO GUIDANCE TEMPS...WHICH SUPPORT A GRADUAL
MODERATION IN TEMPS AS THE WEEK PROGRESSES.
&&

.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING. SOME MAY CONTAIN SMALL HAIL AND GUSTS AROUND
40 KTS. CONVECTION SHOULD DECREASE OVERNIGHT BUT NOT DIE
COMPLETELY. EXPECT MAINLY VFR...EXCEPT IN SOME OF THE SHOWERS OR
THUNDERSTORMS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/KIECKBUSCH
Hazardous weather outlook, May 17, 3:47 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT SAT MAY 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
347 PM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER
STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

WIDESPREAD FROST IS LIKELY SUNDAY NIGHT. A FREEZE IS POSSIBLE OVER
PARTS OF NORTH CENTRAL AND FAR NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY...BUT
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT
SPOTTERS IN NORTHEAST AND CENTRAL WISCONSIN SHOULD REPORT HAIL AND
WIND GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREEN BAY.

LMZ521-522-541>543-181200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
347 PM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN
AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING. GUSTY
NORTHWEST WINDS WILL PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE AREA THIS
EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER
STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS UP TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY...
BUT NOT SEVERE WEATHER IS ANTICIPATED.

MG/TSK

Nearby

Frost Advisories in Wisconsin, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.